• Osteopenia and Reclast

    Asked by omaalyce on Sunday, June 16, 2019

    Osteopenia and Reclast

    I have been told that my osteopenia has gotten a bit worse since 2017 when I had my bone density after my chemo. My doctor wants to put me on Reclast, a once a year medication given by infusion. I have heard lots of things about this drugs side effects that are making this a difficult decision. I already have neuropathy in my hands and feet from chemo and the Letrozole has added to my discomfort. I aonly have one kidney having lost the right one to renal cell carcinoma in 1993. Has anyone else been told by their doctor to take this and is there anyone here who has taken it? I am thinking of not taking it as I believe the possible side effects might out weigh what this can do for me. I would appreciate any and all information anyone can give to me. Thank you and Happy Fathers Day!

    14 Answers from the Community

    14 answers
    • GregP_WN's Avatar
      GregP_WN

      I can't help you with information about that drug but wanted to wish you the best.

      about 1 month ago
    • po18guy's Avatar
      po18guy

      DW had an infusion a couple of months back. Bone soreness for a few days - similar to that of taking a colony growth stimulation factor in preparation for transplant. Other than that, nothing tp re[port. In my case, I zoomed right past osteopenia and into osteoporosis. I have been on alendronate sodium (Fosamax) for a couple of years. Once a week pill, but bone growth has been very slow.

      As to things we hear about this or that drug, I can tell you a nightmare story in which I took some medication, had an allergic reaction approaching anaphylaxis and had to make an emergency room visit.

      It was aspirin.

      about 1 month ago
    • carm's Avatar
      carm

      Reclast is a biphosphonate so just make sure that you see a dentist before you begin Reclast.

      about 1 month ago
    • Kp2018's Avatar
      Kp2018

      I was diagnosed as having osteoporosis at the same time as my cancer diagnosis, so I can say that it was not caused by chemo. I had been successfully treated for osteopenia several years earlier with aledronate. (Maybe not so successfully since the improvement in bone density from alendronate was short lived).

      I pestered my oncologist all throughout chemo for a treatment plan for the osteoporosis. (My primary wanted to defer to the oncologist regarding this). I live in an area where the universal winter pastime is slipping and falling on ice and breaking bones. Being outside a lot with my dog, preventing this is a major concern for me.

      Anyhow, after what seemed like careful research and consideration, the oncologist recommended Reclast. Since it's a bisphosphonate as is alendronate, I confess that I never really understood his rationale for the Reclast decision. It required pre-approval from my insurance, so it took some extra work on the part of his office to execute the decision, so he must have believed it to be the best treatment option.

      I had the first infusion last October (2018), and have had no ill effects whatsoever. It was very convenient since I still had my port and it was infused at my chemo treatment center. The second infusion is planned for this coming October.

      I don't have any other complicating conditions that would preclude taking a bisphosphonate.

      Have you asked your oncologist what prompts the recommendation for this particular treatment?

      There is some research that suggests that zoledronic acid (Reclast) my play a role in preventing bone metastases in post menopausal women with breast cancer. https://www.thelancet.com/journals/lanonc/article/PIIS1470-2045(17)30695-2/fulltext

      My best to you in making your decision.

      about 1 month ago
    • MLT's Avatar
      MLT

      Due to bone mets, I get an Xgeva shot every month. My osteopenia has improved. I get some bone pain, usually in the hips. Wishing you the best with this new med.

      about 1 month ago
    • marz's Avatar
      marz

      @MLT Me too what you describe… Though I am not taking anything and I’m getting concerned because I know somethings are getting worse… What’s bone Mets?
      Do you get pain in your hips family osteopenia in general or as a side effect from the medication? Because besides the fact that I’m sure there’s a list 10 pages long of the potential neg side effects, The bone pain I would experience after getting my Neulasta shot after my chemo was the worst… Sigh

      about 1 month ago
    • omaalyce's Avatar
      omaalyce

      I will see my oncologist on Thursday and make my decision after that. Thank you all for responding it has really helped!

      about 1 month ago
    • Lynne-I-Am's Avatar
      Lynne-I-Am

      I also have osteopenia, diagnosed more than a decade ago. At that time I discussed taking medications for the osteopenia with my dentist and he cautioned me against it, this was however before the medication Reclast had been approved by the FDA. I have opted to take no medication for my osteopenia. Instead, I walk and exercise. As carm states, definitely talk with your dentist. I have shrunk in height a bit , once 5’2 now 5’11/2.

      about 1 month ago
    • 2943's Avatar
      2943

      I am on Prolia for osteoporosis. Had at start of cancer journey. I, too have one kidney. I have neuropathy in feet and lower legs due to aromatase inhibitors thus they have ceased being part of my world. I take Claritin day before, day of, day after the every six month infusion. No issues. I had dental X-rays of jaw, etc before I started. Have had some minor improvement in 3 years. You might ask about changing off letrozole to a different AI for relief and before permanent damage. Hugs!

      about 1 month ago
    • omaalyce's Avatar
      omaalyce

      Thank you 2943 I am asking my oncologist on Thursday to take me off of the Letrozole. I see my rheumatologist next Monday and will probably opt out of the Reclast for now. I want more answers before I take something so drastic. For now I am trying to walk and exercise more and see what happens next.

      about 1 month ago
    • carm's Avatar
      carm

      @marz,
      Bone mets are metastatic disease that has spread to the bone from another site. So bone cancer is not the primary diagnosis. It's just a cancer that has spread to the bone from another organ, like lung cancer that spreads to the ribs. I hope this helps to clarify. @2943, many people don't realize that Prolia is Xgeva at half the strength. Prolia is usually 60 mg and used for osteoporosis and or osteopenia. Xgeva is usually 120 mg and used for bone metastases. Both drugs have different brand names however both are denosumab. Only the doses are different.

      30 days ago
    • MLT's Avatar
      MLT

      Thanks, Carm, for explaining bone mets. I have metastatic breast cancer in my sternum and liver. I have been told that taking Clariton before and after the Xgeva shot does help with bone pain, but I havent needed to try it. Thanks for info on Xgeva.

      29 days ago
    • MLT's Avatar
      MLT

      marz, the pain in hips is from the Xgeva. Sometimes, I have a little soreness in my jaws.

      29 days ago
    • omaalyce's Avatar
      omaalyce

      I saw my oncologist and before he'll allow me to take the Reclast I have to see my dentist. I will see him on Tuesday and go from there. I also see my rheumatologist Monday to see what she may have found. Thank you all for your responses.

      26 days ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.